Alert archive / Wisconsin / Gale Warnings in 2018

Gale Warning 4, NWS Green Bay, WI

January 30, 2018

NWS Green Bay, WI issued this gale warning at Jan 30, 2018, 6:51 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2018, 6:51 PM CST (00:51 UTC)
Expired
Jan 31, 2018, 7:00 AM CST
In force
12 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

404 
WHUS73 KGRB 310051
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
651 PM CST Tue Jan 30 2018

LMZ541>543-310900-
/O.UPG.KGRB.SC.Y.0012.000000T0000Z-180201T0300Z/
/O.NEW.KGRB.GL.W.0004.180131T0051Z-180131T1300Z/
/O.NEW.KGRB.SC.Y.0013.180131T1300Z-180201T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
651 PM CST Tue Jan 30 2018

...GALE WARNING IN EFFECT UNTIL 7 AM CST WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 9 PM CST
WEDNESDAY...

* WINDS...South winds will increase to 30 knots this evening, 
  veer southwest late tonight, then begin to slowly diminish 
  starting Wednesday. A few gale force gusts to 40 knots are 
  possible tonight. 

* WAVES...Waves will build to 8 to 12 feet by late tonight, then
  slowly subside overnight and into Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
3 follow-up statements
336 
WHUS73 KGRB 310242
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
842 PM CST Tue Jan 30 2018

LMZ541>543-311045-
/O.CON.KGRB.GL.W.0004.000000T0000Z-180131T1300Z/
/O.CON.KGRB.SC.Y.0013.180131T1300Z-180201T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
842 PM CST Tue Jan 30 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CST WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM CST
WEDNESDAY...

* WINDS...South winds will increase to 30 knots, then will veer
  southwest late tonight, then begin to slowly diminish starting
  Wednesday. A few gale force gusts to 40 knots are possible
  through late tonight. 

* WAVES...Waves will build to 8 to 12 feet by late tonight, then 
  slowly subside overnight and into Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
776 
WHUS73 KGRB 311024
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
424 AM CST Wed Jan 31 2018

LMZ541>543-311830-
/O.CON.KGRB.GL.W.0004.000000T0000Z-180131T1300Z/
/O.CON.KGRB.SC.Y.0013.180131T1300Z-180201T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
424 AM CST Wed Jan 31 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CST THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WINDS...South gales to 35 knots will veer southwest early today
  and begin to diminish. 
 
* WAVES...Waves of 9 to 13 feet early today will subside as winds
  veer offshore and diminish.

* ADDITIONAL INFORMATION...After a brief lull in winds overnight,
  another period of northwest winds of 15 to 25 knots is expected
  late tonight into Friday morning. Another Small Craft Advisory
  will likely be needed or this period.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  A Small Craft Advisory means that wind speeds over 20
knots or waves greater than 4 feet are expected to produce 
hazardous conditions to small craft. Operating a vessel in gale 
conditions requires experience and properly equipped vessels. It 
is highly recommended that mariners without the proper experience 
seek safe harbor prior to the onset of gale conditions.

&&

$$

JS
877 
WHUS73 KGRB 311238
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
638 AM CST Wed Jan 31 2018

LMZ541>543-312045-
/O.EXP.KGRB.GL.W.0004.000000T0000Z-180131T1300Z/
/O.CON.KGRB.SC.Y.0013.180131T1300Z-180201T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
638 AM CST Wed Jan 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...GALE WARNING WILL EXPIRE AT 7 AM CST THIS MORNING...

* WINDS...Southwest wind 15 to 25 knots this morning, veering west
  by afternoon, and diminishing to 10 to 20 knots during the
  evening.

* WAVES...Waves of 8 to 12 feet early today will subside as winds
  veer offshore and diminish. 

* ADDITIONAL INFORMATION...After a brief lull in winds 
  overnight, another period of northwest winds of 15 to 25 knots 
  is expected late tonight into Friday morning. Another Small 
  Craft Advisory will likely be needed or this period. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or 
waves greater than 4 feet are expected to produce hazardous 
conditions to small craft. Inexperienced mariners, especially 
those operating smaller vessels should avoid navigating in these 
conditions.

&&

$$

JS

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Jan 30, 5:49 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 30, 5:49 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
549 PM CST Tue Jan 30 2018

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 243 PM CST Tue Jan 30 2018

The latest RAP analysis and satellite/radar imagery show a strong
area of low pressure passing across the Saskatchewan/Manitoba
border early this afternoon. In the warm advection ahead of the
low, mid-level fgen is producing an area of light to moderate
snow which is crossing into NW WI. This band of snow remains on
track to move into the Vilas-Wood county corridor between 3 and 4
pm and the I-39/route 51 corridor between 4 and 5 pm. A quick half
inch to inch of snow could fall right at evening commute time which
could make for some slippery roads, so will issue a SPS. A cold
front trails the low over NW ND, and will arrive late tonight.
Forecast concerns mainly revolve around light snow chances and
trends.

Tonight...A strong cyclone will track east across Manitoba and
Ontario tonight and Wednesday. The RAP and HRRR agree that mid-
level fgen in the warm advection zone ahead of the cyclone will
push a band of light snow across the area from late this afternoon
through about mid-evening. Because the band will be moving east
relatively quickly, mainly looking at around a half inch of
accumulations, though isolated locations over northern WI could
see up to an inch. Forcing with the tail of the main shortwave and
along a weak surface cold front will then generate a second band
of light snow after midnight across north-central and northeast
WI. An inch or two of snow is possible across the north, with
lesser amounts in central and east-central Wisconsin by morning.
With the clouds and gusty southwest winds, temps will be
considerably more mild tonight that yesterdays readings, and range
from the mid teens in the north to mid 20s south. Not much of a
change from todays high temps.

Wednesday...The light snow will be exiting northeast WI during
the morning. Up to an additional half inch will be possible over
Door county. Combined with the snow that will fall tonight, slick
roads can be expected for the morning commute. Behind the front,
drier air will invade the region from the northwest to southeast
from about mid-morning through early afternoon. Should therefore
see ample sunshine in the afternoon with highs ranging from the
mid 20s in the north to mid 30s in the south.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 243 PM CST Tue Jan 30 2018

Very cold wind chills and the prospect of snow for
Friday night and Saturday are the primary weather concerns for this
period. A strong upper trough will swing across the area Wednesday
night accompanied by a cold front at the surface. The air is dry
but there should be sufficient support for light snow. The NAM and
ECMWF look on the right track with this, while the GFS is dry.
Think around an inch is likely.

The cold front will be followed by much colder air Thursday and
Friday. Wind chill advisories are likely north and west of the Fox
valley Thursday night.

Surface waves moving northeast along an arctic cold front should
bring some snow Friday night and Saturday. Model differences are
too big to determine exact snow amounts, but a few inches look
possible. Even colder air will arrive Saturday night and with a
fresh snow cover temperatures should fall below zero across the
entire region. Wind chill warnings and advisories look likely.
Temperatures could remain below zero from Saturday night through
midday Monday in far northern Wisconsin.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 538 PM CST Tue Jan 30 2018

A band of snow with MVFR/IFR conditions will quickly shift east
through the forecast area this evening, and should taper off
within the first hour of the TAF period at the western sites, and
during the mid to late evening in eastern WI. A lull in the snow
and mainly mid-level clouds will occur late this evening into
early overnight. Then additional snowfall with MVFR/IFR conditions
will develop along a cold front late tonight into early Wednesday
morning. MVFR ceilings may linger for a few hours after the snow
ends Wednesday morning, but partial clearing and VFR conditions
are anticipated for the late morning and afternoon.

LLWS will overspread the entire area through mid-evening, then
ease from west to east late tonight into early Wednesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......RDM
AVIATION.......Kieckbusch
Hazardous weather outlook, Jan 30, 2:22 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
222 PM CST Tue Jan 30 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
222 PM CST Tue Jan 30 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Periods of light snow will likely result in slippery roads tonight
into early Wednesday. An inch or two of snow is possible over northern
Wisconsin, while less than an inch is expected south of Highway 29.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Much colder air will arrive later this week. Dangerous wind chills
are possible in north-central and central Wisconsin Thursday night
and across the entire area Saturday night and Sunday night.

Snow is likely across the area Friday night into Saturday, but
it is too early to determine exact amounts. Stay tuned to the
latest weather information if you have travel plans.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall totals from tonight and
Wednesday to the National Weather Service in Green Bay.

LMZ521-522-541>543-312030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
222 PM CST Tue Jan 30 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

A few gale force gusts out of the south are possible tonight
ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The probability of widespread hazardous weather is low.

MPC/RDM

In the hours before

Special weather statement, Jan 30, 1:35 PM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
135 PM CST Tue Jan 30 2018

WIZ005-010>012-018-019-030-031-035>037-045-310100-
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Shawano-
Wood-Portage-Waupaca-Waushara-
135 PM CST Tue Jan 30 2018

...LIGHT SNOW TO CAUSE SLICK ROADS LATE THIS AFTERNOON...

A band of light to briefly moderate snow will be moving across the
I-39 Highway 51 corridor between 4 and 6 pm and from Crandon to
Wautoma between 5 and 7 pm. Although only a half inch to an inch
of accumulations are expected, slippery stretches on area roads
will likely develop. Motorists should use caution and give
yourself extra time to reach your destination during the evening
commute.

WIZ013-020>022-038>040-048>050-073-074-310100-
Northern Marinette County-Menominee-Northern Oconto County-Door-
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
135 PM CST Tue Jan 30 2018

...LIGHT SNOW TO CAUSE SLICK ROADS THIS EVENING...

A band of light to briefly moderate snow will be moving across the
Fox Valley and far northeast Wisconsin between 7 and 9 pm, and the
lakeshore between 8 and 10 pm. Although only a half inch to an
inch of accumulations are expected, slippery stretches on area
roads will likely develop. Motorists should use caution and give
yourself extra time to reach your destination later this evening.

MPC
Special weather statement, Jan 30, 6:09 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
609 PM CST Tue Jan 30 2018

WIZ005-010>012-018-019-030-031-035>037-045-310300-
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Shawano-
Wood-Portage-Waupaca-Waushara-
609 PM CST Tue Jan 30 2018

...SLIPPERY ROADS EXPECTED THIS EVENING...

Steady light snow will taper off over north central and central
Wisconsin by around 7 pm, followed by a lull for the rest of the
evening and early overnight hours. Roads will be snow covered and
slippery in spots this evening, so motorists should use caution
and allow extra time to reach their destination.

Another round of snow is expected late tonight, with perhaps
another inch or two of accumulation north of Wausau.

WIZ013-020>022-038>040-048>050-073-074-310300-
Northern Marinette County-Menominee-Northern Oconto County-Door-
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
609 PM CST Tue Jan 30 2018

...SLIPPERY ROADS EXPECTED THIS EVENING...

Steady light snow will continue to overspread northeast and east
central Wisconsin early this evening, then taper off between 8 pm
and 10 pm. This will be followed by a lull for the late evening
and early overnight hours. Roads will become snow covered and
slippery in spots this evening, so motorists should use caution
and allow extra time to reach their destination.

Another round of snow is expected late tonight, with perhaps
another inch or two of accumulation north of Oconto and Sturgeon
Bay.

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 6:51 PM CSTSmall Craft AdvisoryGRB53 hr
Jan 31, 2:38 PM CSTWind Chill AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marathon, Oneida and 3 more21 hr

Nearby

Gale Warnings in Wisconsin, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.